Alert archive / Maine / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 49, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 28, 2008, 11:24 PM EDT for Aroostook County, Penobscot County, Washington County, Maine. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2008, 11:24 PM EDT (03:24 UTC)
- Expired
- Jul 29, 2008, 12:15 AM EDT
- In force
- 51 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
Counties Aroostook County, ME, Penobscot County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 36 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 11:55 PM EDT | TSTM WND DMG | 6 S Orient, ME | TREES DOWN ALONG EAST GRAND LAKE REPORED BY MAIL CARRIER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 00:00Z, 3.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCAR 290324
SVRCAR
MEC003-019-029-290415-
/O.NEW.KCAR.SV.W.0049.080729T0324Z-080729T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
1124 PM EDT MON JUL 28 2008
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
SOUTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE...
NORTHWESTERN WASHINGTON COUNTY IN SOUTHEAST MAINE...
THIS INCLUDES THE CITY OF DANFORTH...
* UNTIL 1215 AM EDT...
* AT 1117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS. THIS STORM WAS LOCATED 12 MILES WEST OF
WYTOPITLOCK...OR ABOUT 19 MILES EAST OF MILLINOCKET...AND MOVING
EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WYTOPITLOCK BY 1150 PM EDT...
6 MILES NORTHWEST OF DANFORTH AND 7 MILES SOUTH OF HAYNESVILLE BY
1215 AM EDT...
TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.
LAT...LON 4548 6838 4573 6847 4597 6777 4590 6774
4585 6777 4582 6773 4579 6778 4570 6778
4568 6776 4570 6771 4560 6759
TIME...MOT...LOC 0324Z 251DEG 17KT 4565 6828
$$
NORTON2 follow-up statements
000
WWUS51 KCAR 290349
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1149 PM EDT MON JUL 28 2008
MEC003-019-029-290415-
/O.CON.KCAR.SV.W.0049.000000T0000Z-080729T0415Z/
PENOBSCOT ME-AROOSTOOK ME-WASHINGTON ME-
1149 PM EDT MON JUL 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR NORTHWESTERN WASHINGTON...SOUTHEASTERN AROOSTOOK AND EAST CENTRAL
PENOBSCOT COUNTIES...
AT 1141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR REED...
OR ABOUT 15 MILES WEST OF DANFORTH...MOVING EAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
BANCROFT BY MIDNIGHT EDT...
6 MILES NORTHWEST OF DANFORTH...7 MILES SOUTH OF HAYNESVILLE AND 8
MILES SOUTHWEST OF ORIENT BY 1215 AM EDT...
TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.
LAT...LON 4548 6838 4573 6847 4597 6777 4590 6774
4585 6777 4582 6773 4579 6778 4570 6778
4568 6776 4570 6771 4560 6759
TIME...MOT...LOC 0349Z 251DEG 17KT 4569 6812
$$
NORTON000
WWUS51 KCAR 290406
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1207 AM EDT TUE JUL 29 2008
MEC003-019-029-290417-
/O.EXP.KCAR.SV.W.0049.000000T0000Z-080729T0415Z/
PENOBSCOT ME-AROOSTOOK ME-WASHINGTON ME-
1207 AM EDT TUE JUL 29 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON...
SOUTHEASTERN AROOSTOOK AND EAST CENTRAL PENOBSCOT COUNTIES EXPIRES AT
1215 AM EDT...
TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.
LAT...LON 4548 6838 4573 6847 4597 6777 4590 6774
4585 6777 4582 6773 4579 6778 4570 6778
4568 6776 4570 6771 4560 6759
TIME...MOT...LOC 0407Z 251DEG 17KT 4572 6800
$$
NORTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:30 PM EDT, 4 hours 54 minutes earlier.
Area forecast discussion, Jul 28, 6:30 PM EDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 630 PM EDT MON JUL 28 2008 .SYNOPSIS... A COLD FRONT WILL CROSS THE REGION TONIGHT THROUGH EARLY TUESDAY. A SECONDARY COLD FRONT WILL THEN CROSS THE REGION LATER TUESDAY. HIGH PRESSURE WILL CROSS THE REGION TUESDAY NIGHT. LOW PRESSURE WILL THEN APPROACH LATER WEDNESDAY. && .NEAR TERM /THROUGH TUESDAY/... UPDATED THE GRIDS/ZFP TO REFLECT THE LATEST TRENDS IN REGARDS TO CONVECTION. THINGS ARE WINDING DOWN AS AREA OF SHOWERS AND ISOLD TSTMS MOVING ACROSS THE NRN 1/2 OF THE CWA MOVING INTO AN AREA THAT HAS ALREADY BEEN WORKED OVER BY EARLIER TSTMS. SOME HEAVY RAFL THE MOST NOTABLE FEATURE W/THIS ACTIVITY. FURTHER S TOWARD CENTRAL AND DOWNEAST AREAS...ISOLD TSTMS POPPING UP. LAPS SNDGS SHOW THIS REGION STILL UNSTABLE W/SB CAPES 1500-2000 J/KG. HOWEVER...SINCE WE ARE PAST PEAK HEATING...WE ARE NOT EXPECTING ANYTHING TOO STG AS ELEVATED CORES NO MORE THAN 50 DBZS AT 15K FT. KEPT MENTION OF SMALL HAIL AND HEAVY RAFL THROUGH THE EVENING AND THEN TRANSITIONED THINGS TO JUST SHOWERS. ADJUSTED WINDS DOWN A FEW KNOTS PER LATEST OBS. HRLY TEMPS WERE TWEAKED. A COLD FRONT WILL CROSS THE REGION TONIGHT...WHILE AN UPPER TROF APPROACHES FROM THE WEST. SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE REGION THIS EVENING...WITH SCATTERED SHOWERS LINGERING OVERNIGHT. SOME OF THE THUNDERSTORMS THIS EVENING COULD PRODUCE GUSTY WINDS...SMALL HAIL AND HEAVY RAIN. THE COLD FRONT WILL MOVE EAST OF THE REGION TUESDAY MORNING...WITH SCATTERED SHOWERS POSSIBLE ALONG THE FRONT. A SECONDARY COLD FRONT/TROF WILL THEN CROSS THE REGION DURING THE AFTERNOON. AT THE SAME TIME...THE UPPER TROF AND A VORT MAX WILL CROSS THE REGION WITH COOL TEMPERATURES ALOFT. SHOWERS/THUNDERSTORMS WILL REDEVELOP TUESDAY AFTERNOON PARTICULARLY ACROSS NORTHERN AND EASTERN PORTIONS OF THE FORECAST AREA. DEPENDING ON THE AMOUNT OF DIURNAL HEATING...THERE IS A CHANCE SOME OF THE THUNDERSTORMS TUESDAY AFTERNOON COULD BE STRONG WITH HAIL AND GUSTY WINDS POSSIBLE. LOW TEMPERATURES TONIGHT WILL GENERALLY BE IN THE UPPER 50S ACROSS THE REGION. HIGH TEMPERATURES TUESDAY WILL RANGE FROM THE LOWER 70S NORTH...TO THE UPPER 70S INTERIOR DOWNEAST WITH MID 70S ALONG THE DOWNEAST COAST. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... SHORT WAVE WILL EXIT INTO NEW BRUNSWICK TUESDAY EVENING. THERE COULD BE SOME LINGERING SHOWERS ACROSS EASTERN PORTIONS OF THE REGION THROUGH TUESDAY EVENING...THEN EXPECT PARTIAL CLEARING ACROSS THE REGION TUESDAY NIGHT AS WEAK HIGH PRESSURE STARTS TO BUILD IN. WEDNESDAY THROUGH THURSDAY A MID LEVEL TROUGH WILL SLOWLY MOVE ACROSS THE AREA. THIS WILL KEEP UNSETTLED WEATHER ACROSS THE REGION WITH A GOOD CHANCE FOR SHOWERS LATER WEDNESDAY AND INTO THURSDAY. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... THE MID LEVEL TROUGH WILL SLOWLY EXIT TO THE EAST THURSDAY NIGHT THROUGH FRIDAY NIGHT WITH A CONTINUED CHANCE FOR SHOWERS. THE TROUGH WILL MOVE EAST ON SATURDAY. A WARM FRONT WILL APPROACH THE REGION LATE IN WEEKEND AND EARLY NEXT WITH CONTINUED UNSETTLED WEATHER. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... GENERALLY VFR CONDITIONS ARE EXPECTED EARLY TONIGHT...WITH LOCALLY LOWER CONDITIONS IN ANY SHOWERS OR THUNDERSTORMS. THUNDERSTORMS THIS EVENING COULD PRODUCE GUSTY WINDS...SMALL HAIL AND HEAVY RAIN. CONDITIONS SHOULD LOWER TO MFVR LEVELS IN SPOTS LATER TONIGHT...WITH LOCAL IFR CONDITIONS ALSO POSSIBLE...ALONG WITH A CONTINUING CHANCE OF SHOWERS. VFR/MFVR CONDITIONS TUESDAY MORNING WILL IMPROVE TO VFR LEVELS DURING THE LATE MORNING AND AFTERNOON. HOWEVER...SHOWERS AND THUNDERSTORMS WILL REDEVELOP TUESDAY AFTERNOON PRODUCING REDUCED CEILINGS/VISIBILITIES AT TIMES. SOME OF THE THUNDERSTORMS TUESDAY AFTERNOON COULD PRODUCE GUSTY WINDS AND SMALL HAIL. EXPECT VFR CONDITIONS TUESDAY NIGHT INTO EARLY WEDNESDAY. THURSDAY THROUGH SATURDAY EXPECT VARIABLE CONDITIONS TO VARY BETWEEN VFR AND MVFR WITH MID LEVEL TROUGH SWINGING ACROSS THE REGION. && .MARINE... NEAR TERM: WINDS/SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY LEVELS TONIGHT THROUGH TUESDAY. VISIBILITIES COULD BE REDUCED IN SHOWERS/THUNDERSTORMS TONIGHT...WITH LINGERING SHOWERS POSSIBLE TUESDAY. PATCHY FOG IS ALSO POSSIBLE TONIGHT THROUGH EARLY TUESDAY. SHORT TERM: WINDS/SEAS WILL REMAIN BELOW SCA LEVELS TROUGH THE PERIOD. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...NORCROSS SHORT TERM...DUDA LONG TERM...DUDA AVIATION...NORCROSS MARINE...NORCROSS/DUDA
Hazardous weather outlook, Jul 28, 4:14 AM EDT, 19 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 414 AM EDT MON JUL 28 2008 MEZ001>006-010-011-015>017-029>032-291100- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 414 AM EDT MON JUL 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-291100- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 414 AM EDT MON JUL 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VJN
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 9:50 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Washington | 40 min |
| Jul 28, 10:51 PM EDT | Areal Flood Advisory | CAR | Aroostook, Penobscot, Washington | 2 hr |
| Jul 29, 5:41 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 34 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.